Originally Published: January 30, 2018 6 a.m.
Dear Dr. Roach: I am a 77-year-old man who has had erectile dysfunction for eight years.
Additionally, I have been on the following medications for more than 12 years: atenolol, lisinopril and amlodipine for high blood pressure; metformin and glipizide for Type 2 diabetes.
My recent lab results have shown normal testosterone level, A1C reading of 6 and BP of 128/78.
Could there be a relationship between my medications and my ED? — R.F.
Dear R.F.: Erectile dysfunction is a common problem in men and is increasingly prevalent as men get older.
Sometimes a cause is found, but often it isn’t. When a cause is found, it sometimes is medicine, but also can be traced to poor blood flow, damage to nerves, abnormal hormone levels or psychological factors.
Poor blood flow in large blood vessels can cause ED. Treatment is important because men with blockages in the blood supply to the penis also may have blockages in the blood supply to the heart or brain. Men with high blood pressure and diabetes are at higher risk for arterial blockages.
Nerve damage can be due to trauma or nerve diseases. Diabetes increases the risk of all kinds of nerve diseases, but your A1C level indicates that you have good control of your diabetes, which makes this cause of ED unlikely for you. A careful physical exam can answer this question.
Testosterone levels frequently are abnormal in older men, but one other hormone I recommend checking in men with ED is prolactin. It can be a cause of ED although a rare cause. Prolactin can be produced by brain tumors.
Psychological factors are the hardest to diagnose, but many physicians forget to even ask.
If there are no clear reasons for ED, then I certainly would evaluate the medicines you are taking. Of your medications, atenolol is the most often reported to be associated with ED, but lisinopril and amlodipine also may cause it. Stopping the medicine may solve the problem. Unfortunately, however, after eight years, the odds of being able to reverse the condition become less likely.
My booklet on men’s health discusses ED, as well as prostate gland enlargement and cancer. Readers can obtain a copy by writing to Dr. Roach, Book No. 1001, 628 Virginia Dr., Orlando, FL ,32803
Enclose a check or money order (no cash) for $4.75 U.S./$6 Can. with the recipient’s printed name and address. Please allow four weeks for delivery.
Dear Dr. Roach: My wife and I had a discussion about pernicious anemia. I’ve had it for more than six years. Is there a cure? — B.M.
Dear R.F.: There is not a cure for pernicious anemia, which is caused by an autoimmune destruction of the stomach cells that secrete a protein called “intrinsic factor.” It is required for vitamin B-12 to be absorbed efficiently. Without vitamin B-12, anemia is common, but people also may develop neurologic defects, especially numbness and sometimes psychiatric changes, too.
Fortunately, an effective and easy treatment is monthly injections of B-12. The shots eliminate the need for intrinsic factor. Even easier is giving massive oral doses of vitamin B-12; an oral dose of 1 milligram is 1,000 times more than what is normally needed (1 microgram) and allows enough B-12 to be absorbed. Both injection and oral B-12 are good treatments. I recommend oral treatment, but many of my patients are so used to getting a monthly B-12 shot, they continue to do so, even though a pill a day is cheap and effective.
More like this story
- To Your Good Health: Injections are a risky treatment option for ED
- To Your Good Health: It’s not easy to diagnose piriformis syndrome
- TO YOUR GOOD HEALTH: Concerning lab results require a physician’s interpretation
- Dr. Roach: Shortness of breath can be symptom of angina
- Treating sleep apnea can reverse erectile dysfunction